Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 23, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2005, 1:03 PM MST for Cochise County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 1:03 PM MST (20:03 UTC)
Expired
Jul 23, 2005, 1:32 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 232004
SVRTWC
AZC003-232045-
/O.NEW.KTWC.SV.W.0049.050723T2003Z-050723T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
103 PM MST SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 145 PM MST

* AT 1255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...DAMAGING 
  WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAIN. THIS STORM WAS 
  LOCATED 6 MILES SOUTHEAST OF SUNIZONA MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNIZONA BY 130 PM MST
  8 MILES EAST OF PEARCE-SUNSITES BY 145 PM MST

LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 232019
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
118 PM MST SAT JUL 23 2005

AZC003-232045-
/O.CON.KTWC.SV.W.0049.000000T0000Z-050723T2045Z/
COCHISE AZ-
118 PM MST SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE 
HAIL...WINDS GUSTS TO 60 MPH AND VERY HEAVY RAIN. THIS STORM WAS 
LOCATED NEAR SUNIZONA MOVING SOUTHEAST AT 5 MPH.

LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991

$$

WEATHER.GOV/TUCSON

JRG
000 
WWUS55 KTWC 232032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
129 PM MST SAT JUL 23 2005

AZC003-232039-
/O.CAN.KTWC.SV.W.0049.000000T0000Z-050723T2045Z/
COCHISE AZ-
129 PM MST SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY IS
CANCELLED...

AT 125 PM MST...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM 
NEAR SUNIZONA HAS WEAKENED TO BELOW SEVERE LEVELS. THUS THE WARNING 
WAS CANCELLED. HOWEVER...EXPECTED GUSTY WINDS AND HEAVY RAIN TO 
CONTINUE FROM SUNIZONA SOUTH TO NEAR ELFRIDA THROUGH 145 PM MST. 
SOME LOW-WATER CROSSINGS ALONG HIGHWAY 191 MAY HAVE SOME WATER 
FLOWING THROUGH.

LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:15 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 9:15 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST SAT JUL 23 2005

.SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
CENTRAL UNITED STATES WITH A MOIST AND DEEP EASTERLY FLOW FOR THE
NEXT SEVERAL DAYS. AN INCREASE IN CLOUDINESS FROM REMNANT TROPICAL
MOISTURE WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES THIS
WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
COMING WEEK.
&&

.DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER VALUES UP
TO 1.87 AND MORNING SURFACE DEWPTS NEAR 70 IN SOME SPOTS. ALMOST TOO
WET...BUT CLOUD COVER IS ALREADY SHOWING A LOT OF BREAKS IN EASTERN
AREAS. ANYTHING THAT FORMS TODAY WILL BE RATHER WET...BUT STEERING
LEVEL FLOW BRISK OUT OF THE SOUTHEAST. SOUNDING WAS ALSO HINTING AT
A TOUCH OF WARMING IN THE MID LEVELS. REMNANTS OF EMILY PUSHING OUT
OF SONORA AND OFFSHORE...NEXT EASTERLY IMPULSE NOW PUSHING INTO
CENTRAL TEXAS. AT SOME POINT WE COULD HIT A TEMPORARY PERIOD OF
BETTER STABILITY AROUND OUR POSITION IN BETWEEN THESE FEATURES...BUT
THATS RELATIVE. IT BY NO MEANS SHUTS US DOWN AND AS MENTIONED
BEFORE HEAVY RAIN A CONCERN.
&&

.FIRE WEATHER...ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHEAST
ARIZONA FROM THE REMNANTS OF EMILY. THIS WILL RESULT IN INCREASED
CLOUD COVER AND PRECIPITATION CHANCES...AS WELL AS COOLER DAYTIME
TEMPERATURES THROUGH SUNDAY. OTHERWISE...HIGH PRESSURE ALOFT WILL
CONTINUE THE MONSOONAL FLOW PATTERN THROUGH NEXT WEEK AS THE UPPER
HIGH REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS WILL RESULT
IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
THERE WILL BE THE POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS
WITH THUNDERSTORMS THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL
CAUSING RAPID RUNOFF INTO WASHES AND STREAMS.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE
EARLY AFTERNOON HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING IN THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY LOWER TO 5K FT AGL
THIS AFTERNOON AT KDUG AND KOLS... WITH CEILINGS A LITTLE HIGHER AT
KTUS AROUND 7K FT AGL. VISIBILITIES OF 3-5SM CAN BE EXPECTED WITH
THE STRONGER THUNDERSTORMS. THE MAIN THREAT WITH THE THUNDERSTORMS
WILL BE HEAVY RAIN.
&&

.CLIMATE...YESTERDAY TUCSON INTERNATIONAL AIRPORT HIT 101 DEGREES
FOR THE 39TH CONSECUTIVE DAY. THIS TIES THE ALL-TIME LONGEST STREAK
WHICH WAS SET IN 1987. THE CHANCE OF BREAKING THE RECORD TODAY IS
ABOUT 50/50...BUT IT WILL BE CLOSE.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MEYER/ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 11:25 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1125 AM MST SAT JUL 23 2005

AZZ029>035-241400-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1125 AM MST SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA FROM
THE REMNANTS OF EMILY COMBINED WITH DAYTIME HEATING WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY
AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT. WITH FAIRLY
EXTENSIVE DEBRIS CLOUDS ACROSS THE AREA...INITIAL STORM DEVELOPMENT
WILL GENERALLY BE OVER THE HIGHER TERRAIN...OR WHERE BREAKS OCCUR IN
THE CLOUD COVER. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE
NORTHWEST AROUND 20 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING.

DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT TODAY WILL OCCUR
EARLIER THAN THE LAST COUPLE OF DAYS...WITH SOME RETURNS ALREADY
NOTED ON THE KEMX RADAR...MAINLY OVER COCHISE COUNTY WHERE THERE IS
LESS CLOUD COVER. WITH ABUNDANT MOISTURE (DEWPOINTS GENERALLY IN THE
60S AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES) THERE IS A
HIGH RISK FOR HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING
ASSOCIATED WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-241400-
NORTHERN GREENLEE COUNTY-
1125 PM MST SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT.
INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE
WHITE MOUNTAINS...MOVING TO THE WEST AROUND 20 MPH. THE PRIMARY
HAZARDS WITH THE STRONGER STORMS WILL BE GUSTY WINDS TO NEAR 45
MPH...SMALL HAIL AND LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS
DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE
MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH
PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS
WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:11 PM MSTFlash Flood WarningTWCPima64 min
Jul 23, 2:11 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 23, 3:09 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 23, 3:26 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 23, 3:29 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 23, 3:45 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 23, 4:11 PM MSTSevere Thunderstorm WarningTWCPinal64 min
Jul 23, 4:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.